5
$\begingroup$

Let $S^n$ be the $n$-sphere and consider a $2$-sheeted covering $$ S^n\longrightarrow\mathbb{R}P^n. $$ We have an associated vector bundle $$ \xi: \mathbb{R}^2\longrightarrow S^n\times_{\mathbb{Z}/2}\mathbb{R}^2\longrightarrow \mathbb{R}P^n $$ where the nontrivial element of $\mathbb{Z}/2$ acts on $\mathbb{R}^2$ by reversing the order of coordinates.

Question: What is the smallest positive integer $k$ such that the Whitney sum $ \xi^{\oplus k} $ is stable equivalent to a trivial bundle?

$\endgroup$
7
$\begingroup$

Theorem 7.4 of J. F. Adams, Vector fields on spheres, Ann. of Math. 75 (1962), 603–632 says that $$\tilde{KO}({\mathbb R} P^n)=\mathbb Z\,/\,2^{\phi(n)},$$ generated by $\xi-1$, where $\phi(n)$ is the number of integers $s$ such that $0 < s\le n$ and $s$ is congruent to 0,1, 2 or 4 modulo 8, and $\xi$ is the canonical line bundle over $\mathbb RP^n$ given as $S^n\times_{\mathbb Z/2} \mathbb R\to \mathbb RP^n$, where $\mathbb Z/2$ acts on $ \mathbb R$ by multiplication with $-1$.

Since your vector bundle is the direct sum of $\xi$ and the trivial 1-dimensional bundle, the answer to your question is $k=2^{\phi(n)}$.

$\endgroup$

Your Answer

By clicking "Post Your Answer", you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.